Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 72, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 21, 2018, 4:36 PM EDT for Ashland County, Richland County, Ohio. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 4:36 PM EDT (20:36 UTC)
- Expired
- Sep 21, 2018, 5:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Ashland County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 96 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 4:40 PM EDT | TSTM WND DMG | 2 Nne Ashland, OH | MULTIPLE TREES DOWN, ROOF BLOWN OFF HOUSE, AND CROP DAMAGE FROM STATE ROUTE 511 TO COUNTY ROAD 1175. |
| Sep 21, 4:43 PM EDT | TSTM WND DMG | 2 Sw Lucas, OH | NUMEROUS TREES DOWN IN MONROE AND WASHINGTON TOWNSHIPS. |
| Sep 21, 5:00 PM EDT | TSTM WND DMG | 5 Nnw Loudonville, OH | TREES DOWN NEAR MCKAY FROM SOCIAL MEDIA. |
| Sep 21, 5:12 PM EDT | TSTM WND DMG | Perrysville, OH | NUMEROUS TREES, WIRES, AND POLES DOWN AROUND THE PERRYSVILLE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
915
WUUS51 KCLE 212036
SVRCLE
OHC005-139-212115-
/O.NEW.KCLE.SV.W.0072.180921T2036Z-180921T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
436 PM EDT FRI SEP 21 2018
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Central Richland County in north central Ohio...
Central Ashland County in north central Ohio...
* Until 515 PM EDT.
* At 436 PM EDT, a severe thunderstorm was located near Ontario, or
near Mansfield, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Mansfield, Ashland, Ontario, Lexington, Bellville, Hayesville,
Perrysville, Lucas, Jeromesville, Mifflin, Mohicanville and
Rowsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4063 8262 4064 8264 4067 8265 4067 8262
4071 8262 4071 8266 4080 8268 4096 8213
4067 8213 4067 8222 4066 8222 4061 8262
TIME...MOT...LOC 2036Z 260DEG 37KT 4073 8257
HAIL...<.75IN
WIND...60MPH
$$
King2 follow-up statements
043
WWUS51 KCLE 212101
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
501 PM EDT FRI SEP 21 2018
OHC005-139-212115-
/O.CON.KCLE.SV.W.0072.000000T0000Z-180921T2115Z/
Richland OH-Ashland OH-
501 PM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHEASTERN RICHLAND AND SOUTHERN ASHLAND COUNTIES...
At 501 PM EDT, a severe thunderstorm was located over Hayesville, or
7 miles southeast of Ashland, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Bellville, Hayesville, Perrysville, Lucas, Jeromesville, Mifflin,
Mohicanville and Rowsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4074 8245 4096 8213 4067 8213 4067 8222
4066 8222 4061 8262
TIME...MOT...LOC 2101Z 260DEG 37KT 4077 8224
HAIL...<.75IN
WIND...60MPH
$$
King196
WWUS51 KCLE 212115
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
515 PM EDT FRI SEP 21 2018
OHC005-139-212125-
/O.EXP.KCLE.SV.W.0072.000000T0000Z-180921T2115Z/
Richland OH-Ashland OH-
515 PM EDT FRI SEP 21 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RICHLAND AND
SOUTHERN ASHLAND COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.
LAT...LON 4074 8245 4096 8213 4067 8213 4067 8222
4066 8222 4061 8262
TIME...MOT...LOC 2115Z 260DEG 37KT 4079 8206
$$
LaPlanteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:08 PM EDT, 28 minutes earlier.
Area forecast discussion, Sep 21, 4:08 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
408 PM EDT Fri Sep 21 2018
.SYNOPSIS...
A cold front extending from low pressure over Quebec will shift east
of the area tonight, reaching the East Coast by Saturday morning.
High pressure will build east across the Great Lakes region on
Saturday then strengthen over Quebec on Sunday. A warm front will
lift north across the area on Monday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Continuing to monitor severe weather potential this afternoon ahead
of a cold front moving east across the area. At 3 PM the cold front
extended from near Toledo to Dayton. Thicker cloud field has
expanded out ahead of the front which will act as a limiting factor
for strengthening convection. ML Cape remains around 1000 J/kg
across NE Ohio and NW PA and this is the area we will be
monitoring through 8 PM. The expectation was that convection
would struggle with warm air in the mid-levels until the upper
trough expanded eastward across Michigan late this afternoon.
Eventually the better upper level forcing is expected to catch
the surface front with storms increasing in intensity. The flow
aloft remains quite strong and we have already seen gusts as
high as 40 mph mix down outside of showers. With 50 knots at 70
mph expanding east across Lake Erie into NW PA, it will not take
a very intense storm to bring down severe wind gusts. At this
point the severe threat appears greatest east of the I-77
corridor. It is possible that the stronger convection holds off
until reaching PA/New York later this evening. Strong winds
gusts continue to be the primary concern with downdraft CAPES of
1000 J/kg or more. These values drop off quickly to the west as
the cloud field fills in with conditions becoming less buoyant.
Winds shift to the northwest behind the front with strong cold
advection overnight. Deep layer dry air wraps in aloft, limiting the
potential for additional showers with the front. Low level moisture
off Lake Erie will expand beneath a strengthening inversion with
mostly cloudy skies lingering through much of the day on Saturday.
The cloud cover and much cooler airmass will limit high temperatures
to the lower 60s. Some gradual clearing is possible on Saturday
night but hard to pin down at this point and will likely hold on
closer to the lakeshore with northeast flow.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper level weather pattern will be zonal Sunday with a surface
high pressure building in from southern Canada. Surface winds will
easterly and temperatures on Sunday will be seasonable for this time
of year. The upper level flow begins to amplify on Monday with a
large and deep trough developing across northern U.S. A warm front
will advance northward across the area Monday afternoon into Monday
night. Scattered showers and storms will be likely with the warm
front. Southerly winds up to 35 mph possible will return on Monday
along with low level moisture.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
A shortwave will move around the base of the trough into the Great
Lakes Region on Tuesday. A cold front will move southeastward into
the region on Tuesday. There will be enough shear and moisture for
organized storms Tuesday afternoon and night. The Storm Prediction
Center mentioned this potential for severe storms on the day 5
outlook. Lingering showers and storms may last through Wednesday
morning before high pressure and drier air moves back in Wednesday
afternoon. The pattern appears it will remain at a fast pace with
another trough and cold front moving through the region late next
week. Temperatures will generally be slightly above average despite
several cold front moving through.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Main concern for this afternoon is timing and coverage of
thunderstorms along a cold front advancing east across the area.
Southwest winds will be gusty out ahead of the cold front with
gusts to 30-35 knots possible. As of 2 PM, the north to south
oriented cold front extended from eastern Michigan into western
Ohio with the first few storms starting to develop southwest of
Marion. Thunderstorms will fill in along the cold front as it
sweeps east this afternoon with the potential for strong wind
gusts, especially at CAK/YNG/ERI. Wind gusts to 50 knots will be
possible with the strongest storms and TAFs will be updated if
any of these approach the terminals. MVFR visibilities also
possible in thunderstorms. Cold front expected to be east of
the area by 00Z with winds shifting to the northwest and
eventually northeast by Saturday morning. As colder air filters
into the area behind the front, expecting an MVFR cloud deck to
expand between 6-12Z overnight and linger for much of Saturday.
OUTLOOK...Non-VFR fog possible Sunday morning, especially in NW
Ohio. Non-VFR showers possible Monday into Tuesday.
&&
.MARINE...
Rough boating conditions expected along the lake this evening as a
strong cold front crosses from west to east. A deepening area of low
pressure over Quebec will drive a fast moving cold front across the
lake, switching wind directions from sw to nw. Wind speeds in
advance of the front will be 25 to 30 knots at times. Despite strong
cold air advection behind the front, the low level jet will weaken
and the low levels will become more stable. This will allow wind
speeds to drop down below 25 knots by Saturday morning. High
pressure building over the lake will support light and variable
winds by Sunday into Monday. The high will slide east late Monday
with another deepening low pressure system expected to move to our
north on Tuesday driving another potent cold front across the lake.
A high swimming risk continues for all area beaches due to rough
wave action and risk of rip currents.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through late tonight for OHZ003-007-
009>012-089.
PA...Beach Hazards Statement through late tonight for PAZ001.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for LEZ142>149.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...KEC
MARINE...JamisonHazardous weather outlook, Sep 21, 4:18 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 418 AM EDT Fri Sep 21 2018 OHZ003-007-009-220830- Lucas-Ottawa-Erie- 418 AM EDT Fri Sep 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms this afternoon as a strong cold front moves into northwest Ohio. Thunderstorms are expected to develop along the front and move quickly eastward. The main threat will be strong damaging winds. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ142>144-162>164-OHZ006-008-017>019-027>029-036-037-047-220830- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH-Wood-Sandusky- Hancock-Seneca-Huron-Wyandot-Crawford-Richland-Marion-Morrow-Knox- 418 AM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. There is a slight risk of severe thunderstorms this afternoon as a strong cold front moves into northwest Ohio. Thunderstorms are expected to develop along the front and move quickly eastward. The main threat will be strong damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ010>012-089-PAZ001-220830- Lorain-Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie- 418 AM EDT Fri Sep 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is an enhanced risk of severe thunderstorms across Northeast Ohio into Northwest Pennsylvania this afternoon into early evening. Thunderstorms are expected to develop along a cold front as it moves into northwest Ohio early in the afternoon. These thunderstorms will have the potential of producing strong damaging winds as they sweep eastward across the region. Also of concern is the development of thunderstorms ahead of the front along a lake induced boundary that will be located from eastern Cuyahoga county northeastward into northwest Pennsylvania. These thunderstorms have a greater potential of being isolated supercells which could produce strong damaging winds, large hail or a tornado. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. LEZ061-145>149-165>169-OHZ013-014-020>023-030>033-038-PAZ002-003- 220830- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Geauga- Ashtabula Inland-Medina-Summit-Portage-Trumbull-Ashland-Wayne-Stark- Mahoning-Holmes-Southern Erie-Crawford- 418 AM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is an enhanced risk of severe thunderstorms across Northeast Ohio into Northwest Pennsylvania this afternoon into early evening. Thunderstorms are expected to develop along a cold front as it moves into northwest Ohio early in the afternoon. These thunderstorms will have the potential of producing strong damaging winds as they sweep eastward across the region. Also of concern is the development of thunderstorms ahead of the front along a lake induced boundary that will be located from eastern Cuyahoga county northeastward into northwest Pennsylvania. These thunderstorms have a greater potential of being isolated supercells which could produce strong damaging winds, large hail or a tornado. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Sep 21, 4:08 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
408 PM EDT FRI SEP 21 2018
OHZ010>014-019>021-028>031-036-037-047-089-212045-
Summit-Geauga-Marion-Richland-Medina-Lorain-Wayne-Knox-Crawford-
Huron-Lake-Ashtabula Lakeshore-Cuyahoga-Ashland-Morrow-Ashtabula
Inland-
408 PM EDT FRI SEP 21 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RICHLAND...MEDINA...
LAKE...MORROW...NORTHWESTERN WAYNE...SOUTHEASTERN CRAWFORD...
SOUTHEASTERN LORAIN...SOUTHEASTERN HURON...CENTRAL GEAUGA...
CUYAHOGA...MARION...ASHLAND...NORTHWESTERN SUMMIT...NORTHWESTERN
ASHTABULA AND NORTHWESTERN KNOX COUNTIES...
At 407 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cleveland to near Richwood. Movement
was east at 25 mph.
Wind gusts of 50 to 55 mph are possible with these storms.
Locations impacted include...
Cleveland, Elyria, Mansfield, Marion, Medina, Ashland, Painesville,
Ashtabula, Willowick, Bucyrus, Chardon, Mount Gilead, Fairport
Harbor, Geneva-On-The-Lake, Parma, Lakewood, Cuyahoga Falls, Euclid,
Mentor and Cleveland Heights.
LAT...LON 4035 8275 4036 8293 4042 8294 4044 8325
4051 8325 4051 8338 4153 8182 4153 8172
4176 8134 4197 8060 4030 8269
TIME...MOT...LOC 2007Z 270DEG 20KT 4152 8174 4050 8332
LaPlanteLocal storm report, Sep 21, 4:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
434 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 3 SSW LAKEWOOD 41.44N 81.82W
09/21/2018 CUYAHOGA OH PUBLIC
TREE DOWN ON ROCKY RIVER RD. BLOCKING BOTH LANES.
REPORTED VIA TWITTER AND TIME IS RADAR ESTIMATED.
&&
PSThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 4:02 AM EDT | Beach Hazards Statement | CLE | Ashtabula, Cuyahoga, Erie, Lake, Lorain, Lucas and 1 more | 35 hr |
| Sep 21, 4:08 PM EDT | Special Marine Warning | CLE | 85 min | |
| Sep 21, 4:08 PM EDT | Special Weather Statement | CLE | Ashland, Ashtabula, Cuyahoga, Lake, Marion, Medina and 2 more | 37 min |
| Sep 21, 4:13 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Richland | 47 min |
| Sep 21, 4:24 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake | 27 min |
| Sep 21, 5:00 PM EDT | Special Weather Statement | CLE | Geauga, Mahoning, Medina, Portage, Stark, Summit and 2 more | 60 min |
| Sep 21, 5:18 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Stark, Summit, Wayne | 42 min |
| Sep 21, 5:19 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 41 min |
| Sep 21, 5:43 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 47 min |
| Sep 21, 6:00 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage, Stark | 30 min |
| Sep 21, 6:27 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 17 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.